Alert archive / New York / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 10, NWS Buffalo, NY

January 9, 2008Cayuga County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jan 9, 2008, 5:40 AM EST for Cayuga County, New York. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 9, 2008, 5:40 AM EST (10:40 UTC)
Expired
Jan 9, 2008, 6:15 AM EST
In force
35 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

County Cayuga County, NY

The radar

The Ft Drum radar (KTYX), 96 km from the middle of the area, began a volume at 10:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 9, 6:00 AM ESTTSTM WND DMGConquest, NYPOLE/WIRES DOWN
Jan 9, 6:05 AM ESTTSTM WND DMGConquest, NYPOLE/WIRES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 9, 3:31 AM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 10.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2008-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2008-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 091040
SVRBUF
NYC011-091115-
/O.NEW.KBUF.SV.W.0010.080109T1040Z-080109T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
540 AM EST WED JAN 9 2008

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAYUGA COUNTY IN CENTRAL NEW YORK

* UNTIL 615 AM EST

* AT 534 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 30 MILES NORTHWEST OF CATO
  TO 17 MILES WEST OF MONTEZUMA...OR ALONG A LINE EXTENDING FROM 26
  MILES WEST OF OSWEGO TO 13 MILES NORTH OF GENEVA...AND MOVING EAST
  AT 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MONTEZUMA BY 550 AM EST...
  CATO BY 555 AM EST...
  WEEDSPORT BY 600 AM EST...

THESE STORMS HAVE A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE 
ACROSS WESTERN NEW YORK. THIS IS AN EXTREMELY DANGEROUS SITUATION. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM EST
WEDNESDAY MORNING FOR WESTERN NEW YORK.

LAT...LON 4302 7670 4304 7672 4335 7671 4341 7664
      4341 7662 4336 7661 4326 7661 4325 7649
      4323 7647 4303 7648
TIME...MOT...LOC 1040Z 270DEG 52KT 4347 7690 4304 7693

$$

ZAFF
2 follow-up statements
000 
WWUS51 KBUF 091104
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
604 AM EST WED JAN 9 2008

NYC011-091115-
/O.CON.KBUF.SV.W.0010.000000T0000Z-080109T1115Z/
CAYUGA NY-
604 AM EST WED JAN 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM EST
FOR CAYUGA COUNTY...

AT 600 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES NORTHEAST OF FAIR HAVEN TO PORT BYRON...
MOVING EAST AT 60 MPH.

THESE STORMS HAVE A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND SMALL 
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM EST
WEDNESDAY MORNING FOR WESTERN NEW YORK. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 800 AM EST WEDNESDAY MORNING FOR CENTRAL
NEW YORK.

LAT...LON 4302 7670 4304 7672 4335 7671 4341 7664
      4341 7662 4336 7661 4326 7661 4325 7649
      4323 7647 4303 7648
TIME...MOT...LOC 1104Z 270DEG 50KT 4347 7645 4304 7649

$$

RSH
000 
WWUS51 KBUF 091113
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
613 AM EST WED JAN 9 2008

NYC011-091123-
/O.EXP.KBUF.SV.W.0010.000000T0000Z-080109T1115Z/
CAYUGA NY-
613 AM EST WED JAN 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR CAYUGA COUNTY EXPIRES AT 615
AM EST...

AT 613 AM EST NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM EST
WEDNESDAY MORNING FOR CENTRAL NEW YORK. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 800 AM EST WEDNESDAY MORNING FOR CENTRAL
NEW YORK.

LAT...LON 4302 7670 4304 7672 4335 7671 4341 7664
      4341 7662 4336 7661 4326 7661 4325 7649
      4323 7647 4303 7648
TIME...MOT...LOC 1113Z 270DEG 50KT 4347 7628 4304 7632

$$

RSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 3:54 AM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Jan 9, 3:54 AM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
354 AM EST WED JAN 9 2008

.SYNOPSIS...
OUR STRETCH OF RECORD SETTING WARMTH WILL COME TO AN ABRUPT END
THIS MORNING WITH THE PASSAGE OF A STRONG PACIFIC COLD FRONT...BUT
IT WILL TAKE MOTHER NATURE SEVERAL DAYS TO WORK OUR TEMPERATURES
DOWN TO NEAR NORMAL VALUES. DURING THAT PROCESS...OUR REGION WILL
EXPERIENCE TWO DISTINCT EPISODES WHERE WE WILL PICK UP SOAKING
RAINS WHILE SNOWFALL WILL BE EXTREMELY LIMITED.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF THE WRITING OF THIS DISCUSSION...A STRONG PACIFIC COLD FRONT
WAS CROSSING LAKE ERIE AND SOUTHERN ONTARIO. THIS FRONT WILL CROSS
OUR FORECAST AREA EARLY THIS MORNING...WITH STRONG GUSTY WINDS AND
A BAND OF MODERATE TO HEAVY RAIN SHOWERS MARKING THE ACTUAL
PASSAGE. IN FACT...THE CLE OFFICE HAS BEEN ISSUING AND VERIFYING
SEVERE TRW WARNINGS WITH THE FRONTAL SQUALL LINE.

THE BULK OF THE REGION WILL PICK UP A QUARTER TO AS MUCH AS A HALF
INCH OF RAIN FROM THE SHOWER ACTIVITY THROUGH MIDDAY...AS HIGH
PWATS OF +2 TO 3 STD ABOVE NORMAL AND STRONG SFC FORCING FROM THE
FRONT WILL BE ENHANCED BY SIGNIFICANT JET DYNAMICS AND
STRENGTHENING DIFFLUENCE ALOFT.

THE WIDESPREAD SHOWERS THIS MORNING WILL THEN QUICKLY TAPER OFF AS
THE MORNING PROGRESSES...SO THAT BY MIDDAY THE LEFTOVER SHOWERS
WILL BE CONFINED TO AREAS GENERALLY EAST OF LK ONTARIO. SUNSHINE
WILL THEN FINALLY MAKE A RETURN TO WESTERN NEW YORK...MAKING ITS
WAY ACROSS THE FAR WESTERN COUNTIES LATE IN THE MORNING BEFORE
BRIGHTENING SKIES EAST OF ROC DURING THE COURSE OF THE AFTERNOON.

WHILE THE RETURNING SUNSHINE WILL BE GOOD FOR THE MOODS OF MANY...
THE SUN WILL ALSO HELP TO DESTABILIZE AND MIX THE BOUNDARY LAYER.
A DEEPENING STORM SYSTEM TRACKING TO THE NORTHEAST TO WESTERN
QUEBEC TODAY WILL GENERATE STRONG AND POTENTIALLY DAMAGING WINDS
ACROSS WESTERN AND NORTH CENTRAL NEW YORK. WINDS OF 50 TO 60 KNOTS
AT 5K FT WILL BE FOUND WITHIN THE COLD ADVECTION IN THE WAKE OF
THE COLD FRONT TODAY...AND WITH THE HELP OF SOME SUN TO MIX
THINGS...SOME GUSTS TO 50 MPH WILL LIKELY OCCUR AT THE SURFACE.

THERE WILL ALSO BE A 5-8MB/3HR ISALLOBARIC WIND COMPONENT TO FACT
IN...WHICH USUALLY HELPS MORE TO PROLONG THE STRONGER WINDS. OVER
THE IAG FRONTIER...THERE WILL ALSO BE SOME FUNNELLING OF THE WINDS
UP THE FETCH OF LK ERIE. ALL IN ALL...WEST TO SOUTHWEST WINDS WILL
AVERAGE 25 TO 35 MPH TODAY WITH GUSTS TO 50 MPH LIKELY. A WIND
ADVISORY REMAINS IN PLACE FOR THIS EVENT THROUGH THIS EVENING...
WITH THE WINDS LIKELY HOLDING ON LONGEST EAST OF LK ONTARIO.

FOR TONIGHT...A MUCH DRIER AIRMASS WILL BE IN PLACE ACROSS ALL OF
WESTERN AND NORTH CENTRAL NEW YORK AS A PROGRESSIVE RIDGE WILL
MAKE ITS WAY ACROSS THE EASTERN GREAT LAKES. THIS WILL LEAD TO A
CLEAR TO PARTLY CLOUDY NIGHT ACROSS THE REGION...WITH WINDS
GREATLY SUBSIDING BY MIDNIGHT.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A RIDGE WILL EXIT THE REGION DURING THE DAY THURSDAY...BUT NOT
BEFORE PROVIDING US WITH A FAIR DECENT DAY WITH AT LEAST PARTIAL
SUNSHINE AND TEMPERATURES GENERALLY IN THE LOW TO MID 40S.

A DEVELOPING STORM SYSTEM OVER THE MISSISSIPPI VALLEY ON THURSDAY
WILL LIFT TO THE NORTH SHORES OF LAKE ERIE BY LATE THURSDAY NIGHT.
STRONG WARM ADVECTION AHEAD OF THIS LOW WILL BE ACCOMPANIED BY
ANOTHER MOISTURE RICH AIRMASS...WITH RAIN BREAKING OUT ACROSS THE
BULK OF THE REGION EARLY THURSDAY NIGHT. THERMAL PROFILES SHOW
THAT THE PRECIPITATION MAY START OFF AS SNOW EAST OF ROCHESTER AND
PARTICULARLY EAST OF LK ONTARIO...AS A DEEP DRY LAYER WILL OFFER
IDEAL EVAPORATIVE COOLING FOR THE INITIAL FEW HOURS OF
PRECIPITATION.

EVEN OVER THESE EASTERN SECTIONS THOUGH...THE TRACK OF THE SFC LOW
TO OUR WEST WILL MEAN ENOUGH WARM ADVECTION TO CHANGE ALL PCPN TO
RAIN BY DAYBREAK.

ON FRIDAY...THE SFC LOW IS FORECAST TO THE NORTH OF LAKE ONTARIO
TO SOUTHWESTERN QUEBEC. A PRONOUNCED DRY SLOT SHOULD QUICKLY CUT
BACK ON THE EXTENT OF THE RAIN SHOWERS ON FRIDAY...BUT COLD AIR
WRAPPING AROUND THE BACKSIDE OF THE DEPARTING LOW COULD CHANGE OR
MIX THE RAIN SHOWERS WITH SOME NUISANCE WET SNOW AS THE AFTERNOON
PROGRESSES.

AS THE LOW LIFTS FURTHER AWAY FRIDAY NIGHT...OUR FOCUS WILL BECOME
MORE MESOSCALE IN NATURE AS LAKE EFFECT SNOW SHOWERS (REMEMBER
THEM??) COULD DEVELOP EAST OF BOTH LAKES. H85 TEMPS OF -8 TO -10C
SHOULD BE JUST ENOUGH TO GENERATE MULTI-LAKE SNOW BANDS...WITH THE
BULK OF THE ACTIVITY REMAINING WELL SOUTH OF BUFFALO AND
WATERTOWN.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
THE CURRENT DISTRIBUTION OF 500MB HEIGHT ANOMALIES REPRESENTS A
MATURE NEGATIVE PNA PATTERN IN PLACE WITH STRONG NEGATIVE HEIGHT
ANOMALIES DOMINATING THE GULF OF ALASKA INTO MUCH OF THE WESTERN
CONUS WITH STRONG POSITIVE HEIGHT ANOMALIES EAST OF THE MISSISSIPPI
RIVER. MOVING INTO THE LONG TERM PORTION OF THE FORECAST...THIS
PATTERN WILL DEAMPLIFY AND PROGRESS EASTWARD WITH HEIGHT FALLS
SPREADING INTO THE CENTRAL AND EASTERN CONUS THIS WEEKEND INTO EARLY
NEXT WEEK. THIS WILL BRING AN END TO THE UNSEASONABLE WARMTH WITH
TEMPERATURES DROPPING BACK CLOSER TO NORMAL...HOWEVER NO TRUE ARCTIC
AIR WILL ACCOMPANY THIS DEVELOPING TROUGH. GEFS ENSEMBLE MEAN IN
GOOD AGREEMENT THROUGH THE PERIOD IN KEEPING THE NAO INDEX NEUTRAL
OR POSITIVE. THE LACK OF A HIGH LATITUDE BLOCKING FEATURE DOWNSTREAM
ACROSS GREENLAND WILL PREVENT THE LONGWAVE PATTERN FROM LOCKING INTO
AN EASTERN CONUS TROUGH CONFIGURATION. ALL IN ALL...THE PATTERN IS
VERY CONSISTENT WITH THAT OF A MODERATE LA NINA INDICATING THE
ATMOSPHERE AND OCEAN ARE FULLY COUPLED INTO A COLD PHASE ENSO EVENT.

LOOKING AT THE DETAILS...MOIST CYCLONIC FLOW WILL CONTINUE OVER THE
AREA SATURDAY WITH SECONDARY TROUGH DROPPING THROUGH THE AREA THAT
WILL SUPPORT SOME LINGERING SNOW SHOWERS FLRYS. TEMPERATURES ARE
ONLY MARGINALLY COLD ENOUGH TO SUPPORT LAKE EFFECT SNOW...WITH ABOUT
-8C TO -10C AT 850MB. GIVEN THE MARGINAL NATURE OF THE COLD AIR AND
INHERENT UNCERTAINTY AT THIS TIME RANGE HAVE RESTRICTED POPS TO THE
CHANCE RANGE EAST OF THE LAKES IN LOCATIONS FAVORED BY WESTERLY
UPSLOPE FLOW. ELSEWHERE JUST SOME FLRYS

ENOUGH LOW LVL MOISTURE TO MENTION CHC OF FLYRS SAT NGT/SUNDAY.
BY EARLY NEXT WEEK GFS/ECMWF/GEM ALL SHOW ANOTHER PACIFIC SHORTWAVE
ROUNDING INTO THE BASE OF THE MEAN CENTRAL AND EASTERN CONUS TROUGH.
MODEL AGREEMENT DIVERGES SIGNIFICANTLY BY DAY 6 MONDAY WITH RESPECT
TO THE HANDLING OF THIS SYSTEM. THE 12Z GFS IS AN EXTREME OUTLIER IN
KEEPING A LOW WEST OF THE APPALACHIANS THROUGH TUESDAY WITH A POCKET
OF VERY COLD AIR DROPPING INTO THE GREAT LAKES. THIS BREAKS
CONTINUITY FROM ITS PREVIOUS RUN...AND HAS NO SUPPORT FROM THE
00Z/08 GEFS ENSEMBLE SUITE OR OTHER LONG RANGE MODEL
GUIDANCE...THEREFORE THE 12Z GFS WILL BE DISCOUNTED. FOLLOWED THE
ECMWF FOR DAYS 6 AND 7 WITH THE PRIMARY LOW RUNNING NORTH OFF THE
EASTERN SEABOARD AND AN INVERTED SURFACE TROUGH AND MID LEVEL TROUGH
HANGING BACK ACROSS THE EASTERN GREAT LAKES. WILL STAY WITH
CONTINUITY THIS FAR OUT AND CONTINUE WITH A CHANCE OF SNOW FOR
SUNDAY NIGHT THROUGH MONDAY NIGHT FOR THIS FEATURE. ON TUESDAY WILL
MENTION CHANCE OF SNOW SHOWERS AS 00Z ECMWF SHOWS CYCLONIC FLOW
CONTINUING OVER THE LOWER LKS WITH MAX TEMPS NEAR SEASONAL NORMS IN
THE UPPER 20S TO LOWER 30S. ECMWF SHOWS RIDGE SLIDING EAST DURING
THE DAY WED BUT STILL SPITS OUT SOME LIGHT PRECIP IN NW UPSLOPE FLOW
SO WILL MENTION LOW CHC SNOW SHWR AT THIS TIME.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
LOW PRESSURE CENTERED OVER LAKE HURON WILL CONTINUE TO TRACK TO THE
NORTHEAST OVERNIGHT AND DEEPEN RAPIDLY WEDNESDAY AS IT MOVES INTO
SOUTHERN QUEBEC. A COLD FRONT TRAILING SOUTH OF THIS LOW WILL PUSH
THROUGH WESTERN AND CENTRAL NEW YORK BETWEEN 09Z AND 14Z TODAY.  A
NEARLY SOLID LINE OF SHOWERS AND ISOLATED THUNDERSTORMS
DEVELOPING AHEAD OF THE FRONT WILL IMPACT OUR AREA...MAINLY
BETWEEN 09Z AND 12Z. EXPECT MAINLY VFR CONDITIONS TO LOWER TO MVFR
AS THE MOISTURE SPREADS EAST AHEAD OF THE FRONT.

SOUTHERLY WINDS AHEAD OF THE FRONT HAVE REALLY DECOUPLED...BUT AS
THE SHOWERS PICK UP LATER TONIGHT...SOME OF THE HIGHER WINDS ALOFT
MAY WORK DOWN TO THE SURFACE. IN THE MEANTIME...WILL INSERT LOW
LEVEL WIND SHEAR INTO THE TAFS TO ACCOUNT FOR THE 60 TO 70 KNOT LOW
LEVEL JET THAT WILL BE TRACKING EAST ACROSS THE AREA.

WE STILL EXPECT THE STRONGEST WINDS TO DEVELOP BEHIND THE FRONT LATE
TONIGHT AND WEDNESDAY WHEN COLD AIR ADVECTION CAUSES SUBSTANTIAL
ATMOSPHERIC MIXING AND FREQUENT WIND GUSTS BETWEEN 40 AND 45 KNOTS.

DIMINISHING WINDS AND BETTER FLYING CONDITIONS ARE EXPECTED TO
RETURN WEDNESDAY NIGHT INTO THURSDAY AS HIGH PRESSURE DRIFTS ACROSS
THE AREA. ANOTHER SYSTEM MOVING NORTHEAST FROM THE OHIO VALLEY WILL
BRING A MIX OF RAIN OF SNOW LATER THURSDAY NIGHT INTO FRIDAY...ALONG
WITH A SIGNIFICANT IMPACT ON AVIATION OPERATIONS. IMPROVEMENTS ARE
EXPECTED SATURDAY ALTHOUGH COLDER AIR ON A WESTERLY FLOW MAY PRODUCE
BANDS OF LAKE EFFECT SNOW EAST OF THE LAKES. ANY LAKE EFFECT SNOW
SHOULD END BY SUNDAY.

&&

.MARINE...
A STRONG COLD FRONT IS EXPECTED TO CROSS THE LOWER LAKES
REGION...WITH THE STRONG COLD ADVECTION IN ITS WAKE HELPING TO
TRANSPORT STRONGER WINDS FROM ALOFT DOWN TO THE SURFACE. GIVEN THE
50-60 KNOT WIND FIELDS EXPECTED BETWEEN 925 AND 850 MB
TODAY...LOW TO MODERATE WESTERLY GALES WILL BE A NEAR
CERTAINTY...ALONG WITH POSSIBLE GUSTS TO STORM FORCE. FOR THIS
REASON...GALE WARNINGS WILL CONTINUE FOR LAKE ERIE...AND ALL U.S.
WATERS OF LAKE ONTARIO.

LOOKING FURTHER OUT...THE PRESSURE GRADIENT WILL RELAX QUICKLY
WEDNESDAY NIGHT AND THURSDAY AS A RIDGE OF HIGH PRESSURE BUILDS
EASTWARD INTO THE LOWER LAKES REGION. ANOTHER SYSTEM DEVELOPING OVER
THE OHIO VALLEY THURSDAY IS EXPECTED TO LIFT NORTHEAST ACROSS
THE LOWER LAKES ON FRIDAY.

&&

.CLIMATE...
OUR THREE MAIN CLIMO STATIONS...BUFFALO...ROCHESTER...AND
WATERTOWN...ALL HAVE SHATTERED BOTH MAX AND HIGH MIN TEMP RECORDS
FOR JANUARY 7 AND 8. BOTH ROCHESTER AND WATERTOWN HAD THEIR
WARMEST LOW TEMPERATURE YESTERDAY FOR ANY JANUARY DATE ON RECORD.

THE MINIMUM AT ROCHESTER ON TUESDAY WAS 55....TYING THE ALL TIME
WARMEST LOW TEMPERATURE FOR JANUARY FIRST SET ON JAN 21 1906. IN
WATERTOWN...THE MINIMUM ON TUESDAY WAS 57 DEGREES. THE PREVIOUS
JAN ALL TIME RECORD WAS 53. THE NORMAL LOW FOR THAT DATE IN
WATERTOWN IS 9 DEGREES...LEADING TO A DEPARTURE OF 44 DEGREES

IN BUFFALO...THE MINIMUM WAS 49...BREAKING THE PREVIOUS HIGH
MINIMUM RECORD OF 43 SET IN 1937.

HERE ARE THE RECORD MAXES AND MINS ESTABLISHED THE PAST TWO DAYS
AT OUR THREE SITES.

JANUARY 7...
MAXES...BUF...63 (54/1935) ROCH...62 (57/1930) WAT...61 (48/1962)
MINS....BUF...52 (47/1935) ROCH...52 (49/1930) WAT...47 (47)

JANUARY 8...
MAXES...BUF...66 (59/1965) ROCH...67 (62/1937) WAT...65 (51/1965)
MINS....BUF...49 (43/1937) ROCH...55 (40/1880) WAT...57 (37)

NORMALS FOR JAN 7,8 (MAX/MIN)..BUF..31/18 ROCH...31/17 WAT...30/9.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM EST THIS EVENING
     FOR NYZ001>005-010>014-019>021-085.
     WIND ADVISORY FROM 7 AM THIS MORNING TO 10 PM EST THIS EVENING
     FOR NYZ006>008.
MARINE...GALE WARNING UNTIL 10 PM EST THIS EVENING FOR LEZ020-040-041.
         GALE WARNING UNTIL 4 AM EST THURSDAY FOR LOZ042>045-
         062>065.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...RSH
LONG TERM...JJP
AVIATION...TJP
MARINE...JJP
CLIMATE...SFM

In the hours before

Local storm report, Jan 9, 4:41 AM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
441 AM EST WED JAN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TSTM WND GST     DUNKIRK                 42.49N 79.34W
01/09/2008  M61.00 MPH       CHAUTAUQUA         NY   ASOS

0409 AM     TSTM WND GST     KENMORE                 42.96N 78.87W
01/09/2008  M63.00 MPH       ERIE               NY   TRAINED SPOTTER

0420 AM     TSTM WND DMG     HAMBURG                 42.72N 78.83W
01/09/2008                   ERIE               NY   AMATEUR RADIO

            LARGE TREE DOWN ON ABBOTT RD. POWER OUTAGES FROM TSTMS.

0421 AM     TSTM WND GST     BUFFALO GREATER INTL AR 42.92N 78.72W
01/09/2008  E62.00 MPH       ERIE               NY   ASOS

&&

JPACE
Local storm report, Jan 9, 5:22 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BUFFALO NY
522 AM EST WED JAN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 AM     TSTM WND GST     BUFFALO GREATER INTL AR 42.92N 78.72W
01/09/2008  M62.00 MPH       ERIE               NY   ASOS

0450 AM     TSTM WND DMG     LE ROY                  42.98N 77.99W
01/09/2008                   GENESEE            NY   TRAINED SPOTTER

            LARGE TREE AND LIMBS DOWN.

0505 AM     TSTM WND GST     ROCHESTER               43.17N 77.62W
01/09/2008  M75.00 MPH       MONROE             NY   ASOS

            ROCHESTER AIRPORT MEASURED 60 MPH SUSTAINED AS WELL.

&&

JPACE

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 3:22 AM ESTSevere Thunderstorm WarningBUFChautauqua38 min
Jan 9, 3:50 AM ESTSevere Thunderstorm WarningBUFErie55 min
Jan 9, 3:57 AM ESTSevere Thunderstorm WarningBUFCattaraugus63 min
Jan 9, 4:12 AM ESTSevere Thunderstorm WarningBUFNiagara28 min
Jan 9, 4:24 AM ESTSevere Thunderstorm WarningBUFGenesee, Wyoming33 min
Jan 9, 4:32 AM ESTSevere Thunderstorm WarningBUFOrleans36 min
Jan 9, 4:51 AM ESTSevere Thunderstorm WarningBUFAllegany54 min
Jan 9, 4:53 AM ESTSevere Thunderstorm WarningBUFLivingston, Monroe34 min
Jan 9, 5:10 AM ESTSevere Thunderstorm WarningBUFOntario, Wayne50 min
Jan 9, 5:46 AM ESTSevere Thunderstorm WarningBUFOswego44 min
Jan 9, 6:13 AM ESTSevere Thunderstorm WarningBUFJefferson47 min
Jan 9, 6:29 AM ESTHigh Wind WarningBUFCattaraugus, Chautauqua, Erie, Genesee, Jefferson, Lewis and 5 more9 hr
Jan 9, 6:32 AM ESTSevere Thunderstorm WarningBUFLewis43 min

Nearby

Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.